No. Just NO.

 

Today’s entry will be very short and to the point, since I am on the go. But, it’s a very important piece of advice.

Today, I had a woman call and ask about OTC pain relievers. Before I made my recommendation, I asked her several questions. Are you pregnant? Do you have problems with stomach ulcers? Are you on any prescription pain medications? Do you have liver or kidney problems? The answers were all, “No,” until I asked my final question: “Are you on any blood thinners or anti-platelet medications?”

Turns out she was on warfarin. So, I told her Tylenol (acetaminophen) was the only OTC pain reliever she could take, but even so, she should talk to her physician if she was looking for a long term answer. She then informed me that the one night when the pharmacy was closed, one of the people working the front store recommended ibuprofen to her. I could feel my blood start to boil. Without alerting her of the massive mistake that had happened, I asked her if she took any of the ibuprofen. She said she hadn’t, so I told her to only take the Tylenol and ask her physician for advice on a long term medication. After that, she hung up.

I was so livid after the call ended. Pharmacists are the only ones allowed to give medical advice in a community pharmacy. Pharmacy interns (those currently in pharmacy school) are also allowed to do so under pharmacist supervision. Besides them, no one else should be recommending anything or counseling anyone. This is a prime example of why. Thank goodness she didn’t take any of the ibuprofen. She could have had a major bleed, which would have been a huge liability for the entire store and could have potentially cost this woman her life. When I spoke with my store manager, she agreed to have one on one discussions with each of the people working up front, reminding them WHY all questions should be directed to the pharmacist on duty.

Readers, if you ever have any questions about medications, please come directly to the pharmacy to ask them. Those working up front are not licensed to make recommendations.

Technicians and other pharmacy staff, please use this as a reminder of why it is important to double check with the pharmacist on duty for any and all questions people have. It could make the difference between help and harm.

 

Image courtesy of http://i1061.photobucket.com/albums/t474/Audrey-YMCMB/wrong_texture.png

Aspirin

Image

 

This was going to be a relatively boring entry today about generic vs. brand name medications. That can wait until a day when nothing super interesting happens because today was not one of those days.

So, I receive a phone call about 2 minutes before closing. I groan because this phenomenon always happens, and it’s almost always a question about what time we close. I almost didn’t want to pick it up, but I was so glad I did because this phone call may have literally saved a woman’s life.

The woman I was talking to was just put on an aspirin regimen within the past few weeks. She told me she noticed whenever she bumps herself, she gets a huge bruise. She asks me if this is normal and if it means shes bleeding internally. I tell her that bruising is a common occurrence with any blood thinning agents, aspirin included. I tell her the main thing to watch is her stool consistency because this is one of the only ways you can tell outside of a medical setting if you’re having upper GI bleeding.

I tell her seeing bright red blood could just be a hemorrhoid, but if she saw this for a few days in a row to contact her doctor. I tell her to watch more for coffee ground consistency in her stool because this signifies a more significant bleed. She tells me the coffee ground consistency has been going on in her stools for a few days now and that she has accompanying stomach pain and stomach bruising with it. She tells me she just saw her doctor yesterday and told him about it, but he brushed it off, telling her it was normal. My eyes almost bulged out of my head. I’ve never actually heard anybody in the community setting tell me they were having signs of what could be major bleeding. When I asked her how bad the stomach pain was, she rated it an 8 on the 1-10 pain scale

I told her to get to the emergency room because that was not a normal side effect of aspirin. I told her to be very specific to the triage nurses and ER docs about what kind of stools she was passing and what kind of pain she was experiencing. She started to become nervous, so I told her not to panic. I just emphasized that she get to the hospital after hanging up the phone. She thanked me and hung up.

Maybe I was a bit too cautious with her, but from the description she provided over the phone, it was like reading a page out of a textbook on GI bleeding. I wanted to slap her doctor over the head. Having just put her on an aspirin regimen, I would think he would be more concerned hearing about this. I can only hope she doesn’t have a serious GI bleed. I pray I was too cautious and that her visit to the ER is a relatively short one. I somehow think she won’t be on her aspirin regimen for a bit, though.

It’s moments like these that I realize what a huge impact pharmacists have on people’s lives.

 

Image courtesy of http://i105.photobucket.com/albums/m234/pirateobsessed/bannerDbA.png